USMLE-Rx Step 2 Practice Q's

USMLE-Rx Step 2 Qmax Challenge #21091

Check out today’s Step 2 CK Qmax Question Challenge.

Know the answer? Post it in the comments below! Don’t forget to check back for an update with the correct answer and explanation (we’ll post it in the comments section below).

A 46-year-old male postsurgical patient begins having behavioral disturbances during the evening. He shouts obscenities at the nursing staff and threatens to sue them for trying to kill him. He forcibly removes his intravenous line twice during the night and wanders the hall while disrobing. He has no history of psychiatric disorders and has been a pleasant, mild-mannered patient during his hospital stay. The house staff has drawn initial laboratory values, but no results have yet been returned.

After all behavioral management options are exhausted and appropriate diagnostic tests sent, what would be the most appropriate pharmacologic therapy to manage his behavior?

A. Dextrose in water
B. Haloperidol
C. Lorazepam
D. Phenobarbital
E. Temazepam

———————–

Want to know the ‘bottom line?’ Purchase a USMLE-Rx Subscription and get many more features, more questions, and passages from First Aid, including images, references, and other facts relevant to this question.

This practice question is an actual question from the USMLE-Rx Step 2 CK test bank. Get more Step 2 CK study help at USMLE-Rx.com.

7 replies »

  1. I choose D. I think that this patient might be an alcoholic having withdrawal that he didn’t disclose when he gave his history.

  2. C
    I suspect this as a typical case of EMERGENCE DELIRIUM. It can be controlled by given CNS depressants like Barbiturates(more side effect) and BZDs.
    Lorazepam would provide better relief.

  3. This patient’s delirium doesn’t fit the cases of delirium tremens that I have seen. I believe this is a case of ICU psychosis. Both DTs and ICU psychosis would need BZDs but DTs would need a lot of hydration.

    I therefore chose C, Lorazepam

  4. I think it’s B – This sounds like an acute confusional state ie delirium (with agitation more severe at night). Low dose Haloperidol is the standard therapy for agitation in delirium. I think an atypical antipsychotic like quetiapine or risperidone Consta would be effective too but it’s not an option. Lorazepam works fast but BZDs can worsen confusion and have even been shown to precipitate delirium in ICU patients.

Leave a Reply